Tornadoes · United States · Colorado · 2015
EF0 tornado, Simla to Kutch, Colorado, June 4, 2015
From Simla to Kutch, this EF0 tornado ran 0.6 miles across Elbert County on June 4, 2015, touching down at 6:05 PM MDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 4, 2015
- Touchdown
- 6:05 PM MDT (00:05 UTC)
- Lifted
- 6:09 PM MDT (00:09 UTC)
- On the ground
- 4 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Elbert County
- Touchdown point
- 39.066, -104.029
- Lift-off point
- 39.066, -104.041
- Record number
- 1506041805-01
The damage survey
12 damage points were recorded along this path by NWS BOU and NWS PUB and NWS RAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 102 mph.
- some minor dog this location. we have no idea if building was dogs by tor or not
- small building damaged by the tornado.
- some minor damage this location. we have no idea if building was damaged by tor or not
- sign bent south-southeastward (160 degrees on the compass).
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms broke out across Boulder, Denver, Elbert, Jefferson and Larimer Counties. Two large and long lived tornadoes developed in Larimer County near Berthoud and near Simla in Elbert County. The tornado that occurred along the Boulder and Larimer county line was rated an EF3 at it's highest damage point, with maximum winds estimated at 135 to 140 mph. The path length was 6 miles long with a width of one quarter mile at times. In Elbert County, 17 tornadoes touched down, with EF1 damage observed southwest and southeast of Simla. Four homes suffered severe damage; two were uninhabitable. In addition, two other homes suffered moderate damage with slight damage reported to eight other residences. Large hail up to baseball size occurred in Elbert County, with hail up to tennis ball size observed in Boulder County. The hail damaged cars and homes; breaking windows and windshields.
A tornado touched down briefly but did no damage.
A well defined tornado touched down and produced some damage. Near U.S. Highway 24, tree branches 1 to 3 inches diameter were snapped. The tornado then strengthened to a magnitude EF1 tornado as it tracked south of the highway. Several hardwood trees were snapped near their trunks. A fuel tank was thrown and a barn damaged. In addition, a road sign was flattened at its base.
A tornado with an anticyclonic rotation touched down briefly but did no damage.
A tornado touched down and destroyed a pole barn.
A tornado touched down in open country. No damage was observed.
A tornado touched down in open country. No damage was observed.
A well defined tornado touched down and produced some property damage at a farmstead. The home, barn and nearby outbuildings sustained damage. A power pole was also snapped about 5 feet above the ground.
Two tornadoes touched down in close proximity to one another, one of which was anticyclonic. Both occurred in open country so no damage was observed.
A well defined tornado touched down in open country. No damage was observed.
A tornado touched down in open country. No damage was observed.
A well defined tornado touched down in open country. No damage was observed.
An anticyclonic tornado touched down in open country. No damage was observed.
A tornado touched down in open country. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS BOU issued a tornado warning for this county at 23:58 UTC, 7 minutes before the tornado touched down, in force until 00:30 UTC.
The county was under a tornado watch, issued at 20:21 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:21 UTC | 04:00 UTC | Tornado Watch | BOU |
| 21:46 UTC | 22:15 UTC | Severe Thunderstorm Warning | BOU |
| 22:48 UTC | 23:15 UTC | Severe Thunderstorm Warning | BOU |
| 23:05 UTC | 23:30 UTC | Tornado Warning | BOU |
| 23:16 UTC | 23:45 UTC | Tornado Warning | BOU |
| 23:49 UTC | 00:15 UTC | Severe Thunderstorm Warning | BOU |
| 23:58 UTC | 00:30 UTC | Tornado Warning | BOU |
| 00:26 UTC | 01:00 UTC | Tornado Warning | BOU |
| 00:58 UTC | 01:30 UTC | Tornado Warning | BOU |
| 01:30 UTC | 02:00 UTC | Tornado Warning | BOU |
| 06:52 UTC | 07:15 UTC | Severe Thunderstorm Warning | BOU |
| 07:09 UTC | 07:45 UTC | Severe Thunderstorm Warning | BOU |
| 08:02 UTC | 08:30 UTC | Severe Thunderstorm Warning | BOU |
| 08:21 UTC | 11:15 UTC | Flood Advisory | BOU |
| 08:26 UTC | 09:00 UTC | Tornado Warning | BOU |
| 09:03 UTC | 12:00 UTC | Flash Flood Warning | BOU |
| 18:00 UTC | 04:00 UTC | Flash Flood Watch | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:06 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:08 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 4, 3:08 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 308 PM MDT THU JUN 4 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 308 PM MDT THU JUN 4 2015 STORMS JUST STARTING TO GET ROLLING THIS AFTERNOON WITH INITIAL ISOLATED STORMS OVER HIGHER TERRAIN OF CYS RIDGE AND FURTHER SOUTH INTO ELBERT COUNTY. A BIT OF CONVERGENCE BOUNDARY ACROSS SOUTHERN DOUGLAS AND INTO WESTERN ELBERT COUNTY WILL BE THE FOCUS FOR INITIAL STORMS AND POSSIBLE WEAK TORNADOES ALONG THE BOUNDARY. MOST OF THE FRONT RANGE AND ADJACENT PLAINS AND PALMER DIVIDE WILL BE UNDER A TORNADO WATCH THRU THE EARLY EVENING HOURS. GIVEN WEAK E-SE LOW LEVEL FLOW ABLE TO HOLD LOW LEVEL MOISTURE WITH SURFACE DEWPOINTS IN THE UPPER 50S TO LOWER 60S AND SURFACE BASED CAPES FROM 2000-3000J/KG. OVERALL STORM COVERAGE WILL BE LESS THIS AFTERNOON VS YESTERDAY AS AREA STILL UNDER SYNOPTIC SCALE SUBSIDENCE WITH WEAK RIDGING. STILL ANY STORMS THAT DO GO HAVE POTENTIAL TO BECOME SEVERE. POTENTIAL FOR STORMS TO GO WELL INTO THE NIGHT AS SEVERAL SHORT RANGE MODELS SHOWING REDEVELOPMENT LATER ON DUE TO SOME WEAK ASCENT MOVING INTO COLORADO AND CONTINUED LOW LEVEL EASTERLY FLOW. SHOULD SEE HIGHER COVERAGE OF STORMS ON FRIDAY AFTERNOON AND EVENING AS MOISTURE INCREASES AND STREAMS IN FROM THE DESERT SOUTHWEST AHEAD OF BIG LOW OFF CALIFORNIA COAST. PW VALUES INCREASE AGAIN TOWARDS NEAR AN INCH WITH BETTER POTENTIAL FOR HEAVY RAIN WITH STORMS. STILL AN ISOLATED SEVERE HAIL THREAT WITH CAPE VALUES STILL FROM 1000-2000J/KG. WILL HAVE HIGH CHANCE POPS BY FRIDAY AFTERNOON. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 308 PM MDT THU JUN 4 2015 THIS WEEKEND WILL FEATURE A LIGHT SW FLOW ALOFT WITH LITTLE CHANGE IN THE AIRMASS. IT DOES LOOK LIKE WE ARE ALTERNATING DAYS WITH SATURDAY BEING SLIGHTLY DRIER SO A BIT LESS ACTIVITY...THEN A WEAK COLD FRONT SUNDAY WILL BRING A LITTLE COOLING...INCREASED MOISTURE...AND PROBABLY MORE INSTABILITY AGAIN. WINDS ALOFT WILL BE LIGHTER...ALREADY EVIDENCED BY SLOWER STORM MOTIONS TODAY...SO WE WILL BE MORE PRONE TO SLOW-MOVING OR BACK-BUILDING STORMS. WITH WARM AND INCREASINGLY MOIST AIR ALOFT...IT WILL BE A BETTER ENVIRONMENT FOR FLASH FLOODING FROM THE STRONGER STORMS. STILL SOME SEVERE THREAT AS WELL...BUT LESS OF A RISK THAN THE HAIL FESTS OF THE PREVIOUS FEW DAYS. BY MON THE MOISTURE WILL LIKELY BE STARTING TO DECREASE AS THERE IS SOME RIDGING TO OUR WEST. GFS AND ECMWF HAVE HAD CONSISTENT DIFFERENCES WITH THE STRENGTH OF THIS...WITH THE EC BEING MORE AGGRESSIVE. LOOKS LIKE THE GFS IS TRENDING IN THIS DIRECTION. THE RIDGING CUTS OFF OUR MOISTURE SUPPLY AND PROVIDES A MODEST WESTERLY FLOW ALOFT. IT WILL BE WARMER WITH DRIER AIR ALOFT AGAIN...BUT STILL ENOUGH INSTABILITY AND WITH A BIT MORE SHEAR THERE WILL STILL BE SOME STORMS AND PROBABLY SOME RISK OF SEVERE STORMS IN THESE DRIER DAYS THROUGH NEXT WEEK. CURRENT CONSENSUS IS THAT THE MOST SUPPRESSED DAY WILL BE WEDNESDAY WHEN THE RIDGE AXIS IS OVER US...THEN WE START TO GET SOUTHWEST FLOW ALOFT FOR MORE SHEAR AND LEE TROUGH DEVELOPMENT. STILL LOOKING FAIRLY DRY FOR THURSDAY THOUGH. && .AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON) ISSUED AT 308 PM MDT THU JUN 4 2015 INITIAL COVERAGE NOW OVER DOUGLAS/ELBERT COUNTIES WILL LIKELY SEND OUT OUTFLOW BOUNDARIES BACK TOWARDS TERMINALS BY 22Z AT APA AND 23-00Z AT DEN/BJC. STRONG/SEVERE STORMS IN MVFR CONDITIONS UNDER THE STORMS. COULD BE SHOWERS/STORMS GOING WELL THROUGH THE NIGHT AND AGAIN POTENTIAL FOG/LOW STRATUS TOWARDS MORNING. EXPECT HIGHER COVERAGE OF STORMS FOR FRIDAY AFTERNOON WITH HIGHER MOISTURE LEVELS. && .HYDROLOGY... ISSUED AT 308 PM MDT THU JUN 4 2015 STORMS WILL BE MORE ISOLATED IN COVERAGE THIS AFTERNOON/EVENING BUT WILL STILL HAVE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN. MOISTURE VALUES INCREASE ON FRIDAY AS PRECIPITABLE WATER VALUES CLOSE IN AROUND 1.0 INCH OVER THE FRONT RANGE. NOT ANTICIPATING SUFFICIENT COVERAGE AT THIS TIME TO WARRANT A FLASH FLOOD WATCH TODAY OR TONIGHT. THE THREAT OF FLASH FLOODING WILL INCREASE LATER FRIDAY INTO THE WEEKEND AS AIRMASS BECOMES QUITE MOIST. STREAMS AND RIVERS CONTINUE TO RUN HIGH WITH SNOWMELT AND SOME RAINFALL RUNOFF. FLOOD WARNING CONTINUES FOR THE CACHE LA POUDRE AND SOUTH PLATTE IN CENTRAL WELD COUNTY...WITH ADVISORIES FOR THE CACHE LA POUDRE IN LARIMER COUNTY WHERE BIKE PATH/TRAIL FLOODING IS EXPECTED...AND SOUTH BOULDER CREEK NEAR ELDORADO SPRINGS AS FLOWS FROM GROSS RESERVOIR WILL CONTINUE TO BE ELEVATED. THERE WILL BE AN INCREASED RISK OF FLASH FLOODING FROM THUNDERSTORM RAINS OVER THE WEEKEND AS STORMS ARE EXPECTED TO BE SLOWER MOVING AND THE ATMOSPHERE WILL REMAIN MOIST. HOWEVER... SIGNIFICANT WIDESPREAD RAIN IS NOT EXPECTED AS THE STORMS WILL BE LOCALIZED. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM...GIMMESTAD AVIATION...ENTREKIN HYDROLOGY...ENTREKIN/GIMMESTAD
Hazardous weather outlook, Jun 4, 10:30 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1030 AM MDT THU JUN 4 2015 COZ030>051-051630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1030 AM MDT THU JUN 4 2015 ...SEVERE STORMS POSSIBLE AGAIN TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT LOW LEVEL MOISTURE WILL REMAIN ENTRENCHED ACROSS THE FRONT RANGE I-25 URBAN CORRIDOR AND ADJACENT PLAINS OF COLORADO TODAY. THIS WILL KEEP A THREAT OF SEVERE THUNDERSTORMS IN THE FORECAST... ALTHOUGH THE COVERAGE OF STORMS WILL BE LESS THAN THAT OBSERVED YESTERDAY. MOST STORMS WILL PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS...FREQUENT LIGHTNING...AND SMALL HAIL...BUT ISOLATED SEVERE STORMS WILL BE CAPABLE OF PRODUCING UP TO GOLF BALL SIZED HAIL AND DAMAGING WINDS. THERE IS ALSO A LOW RISK OF A BRIEF TORNADO ALONG A CONVERGENCE ZONE WHICH IS EXPECTED TO DEVELOP FROM ACROSS DOUGLAS AND ELBERT COUNTIES LATER THIS AFTERNOON. RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH WITH SNOWMELT RUNOFF. MINOR FLOODING IS EXPECTED ALONG THE CACHE LA POUDRE AND SOUTH PLATTE RIVERS IN CENTRAL AND EASTERN WELD COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS FRIDAY THROUGH MONDAY AS MOISTURE IS PLENTIFUL FOR THE FORECAST AREA. TUESDAY AND WEDNESDAY WILL BE A BIT WARMER WITH LESS ACTIVITY. THROUGH THE WEEKEND THE STORMS WILL BRING A RISK OF SEVERE WEATHER WITH BIG HAIL THE MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM. THE MOST LIKELY LOCATION FOR SEVERE WEATHER WILL BE FROM THE PALMER DIVIDE AREA ACROSS DOUGLAS AND ELBERT COUNTIES. ENTREKIN/GIMMESTAD
In the hours before
Special weather statement, Jun 4, 2:24 PM MDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 224 PM MDT THU JUN 4 2015 COZ041-046-042115- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY CO- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- 224 PM MDT THU JUN 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL 315 PM MDT... AT 222 PM MDT...DOPPLER RADAR INDICATED AND TRAINED WEATHER SPOTTERS HAVE REPORTED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF KIOWA...OR 36 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 25 MPH. SPOTTERS HAVE REPORTED PEA-SIZED HAIL AND BRIEF...SMALL FUNNEL CLOUDS WITH THESE DEVELOPING STORMS. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELBERT...ELIZABETH...KIOWA AND PONDEROSA PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3919 10464 3956 10463 3955 10415 3929 10418 TIME...MOT...LOC 2022Z 223DEG 22KT 3940 10442 DANKERS
Local storm report, Jun 4, 3:54 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
354 PM MDT THU JUN 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 9 N MATHESON 39.30N 103.98W
06/04/2015 M1.50 INCH ELBERT CO STORM CHASER
0342 PM HAIL 20 NW LIMON 39.47N 103.95W
06/04/2015 M1.00 INCH ELBERT CO TRAINED SPOTTER
0346 PM HAIL 7 N MATHESON 39.27N 103.98W
06/04/2015 M1.50 INCH ELBERT CO STORM CHASER
0352 PM HAIL 1 S AGATE 39.46N 103.95W
06/04/2015 M1.50 INCH ELBERT CO STORM CHASER
&&
FCOOPERLocal storm report, Jun 4, 5:23 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
523 PM MDT THU JUN 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 9 N MATHESON 39.30N 103.98W
06/04/2015 M1.50 INCH ELBERT CO STORM CHASER
0342 PM HAIL 20 NW LIMON 39.47N 103.95W
06/04/2015 M1.00 INCH ELBERT CO TRAINED SPOTTER
0346 PM HAIL 7 N MATHESON 39.27N 103.98W
06/04/2015 M1.50 INCH ELBERT CO STORM CHASER
0352 PM HAIL 1 S AGATE 39.46N 103.95W
06/04/2015 M1.50 INCH ELBERT CO STORM CHASER
0422 PM HAIL 6 ENE DENVER 39.76N 104.86W
06/04/2015 E0.88 INCH DENVER CO PUBLIC
0515 PM TORNADO 1 N SIMLA 39.16N 104.08W
06/04/2015 ELBERT CO BROADCAST MEDIA
MULTIPLE REPORTS OF A TORNADO ON THE GROUND.
0518 PM TORNADO 1 N SIMLA 39.16N 104.08W
06/04/2015 ELBERT CO BROADCAST MEDIA
THE SAME TORNADO TOUCHED DOWN FOR A SECOND TIME.
&&
FCOOPERLocal storm report, Jun 4, 5:35 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
535 PM MDT THU JUN 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 9 N MATHESON 39.30N 103.98W
06/04/2015 M1.50 INCH ELBERT CO STORM CHASER
0342 PM HAIL 20 NW LIMON 39.47N 103.95W
06/04/2015 M1.00 INCH ELBERT CO TRAINED SPOTTER
0346 PM HAIL 7 N MATHESON 39.27N 103.98W
06/04/2015 M1.50 INCH ELBERT CO STORM CHASER
0352 PM HAIL 1 S AGATE 39.46N 103.95W
06/04/2015 M1.50 INCH ELBERT CO STORM CHASER
0422 PM HAIL 6 ENE DENVER 39.76N 104.86W
06/04/2015 E0.88 INCH DENVER CO PUBLIC
0515 PM TORNADO 1 N SIMLA 39.16N 104.08W
06/04/2015 ELBERT CO BROADCAST MEDIA
MULTIPLE REPORTS OF A TORNADO ON THE GROUND.
0518 PM TORNADO 1 N SIMLA 39.16N 104.08W
06/04/2015 ELBERT CO BROADCAST MEDIA
THE SAME TORNADO TOUCHED DOWN FOR A SECOND TIME.
0531 PM TORNADO 2 WNW SIMLA 39.15N 104.12W
06/04/2015 ELBERT CO BROADCAST MEDIA
LARGE TORNADO ON THE GROUND.
&&
FCOOPERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 00:00Z
0.1 hours before the tornado, 113 km from the path. June 5, 2015.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -49 J/kg
- Surface CAPE
- 2676 J/kg
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.3 K/km
Denver, CO (KDEN), 12:00Z
11.9 hours after it, 113 km from the path. June 5, 2015.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -70 J/kg
- Surface CAPE
- 252 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Limon Municipal (LIC), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:20 UTC | 70 | 59 | 90° 15 kt | 1016.6 | TS | |
| 22:50 UTC | 69.8 | 57.2 | 90° 12 kt | 1016.6 | VCTS | |
| 22:55 UTC | 69 | 58 | 90° 14 kt | 1016.6 | ||
| 23:20 UTC | 68 | 60 | 80° 15 kt | 26 | 1016.9 | TS |
| 23:55 UTC | 68 | 59 | 80° 15 kt | 1016.9 | TS | |
| 00:55 UTC | 66 | 60 | 80° 14 kt | 1017.3 | TS | |
| 01:16 UTC | 66 | 60 | 110° 14 kt | 1017.3 | VCTS | |
| 01:27 UTC | 66 | 60 | 140° 12 kt | 1017.3 | ||
| 01:55 UTC | 65 | 60 | 120° 13 kt | 1016.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the touchdown began at 00:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:22 UTC | HAIL 1.5 | 9 N Matheson | Elbert, CO | |
| 21:42 UTC | HAIL 1 | 20 Nw Limon | Elbert, CO | |
| 21:46 UTC | HAIL 1.5 | 7 N Matheson | Elbert, CO | |
| 21:52 UTC | HAIL 1.5 | 1 S Agate | Elbert, CO | |
| 23:15 UTC | TORNADO | 1 N Simla | Elbert, CO | MULTIPLE REPORTS OF A TORNADO ON THE GROUND. |
| 23:18 UTC | TORNADO | 1 N Simla | Elbert, CO | THE SAME TORNADO TOUCHED DOWN FOR A SECOND TIME. |
| 23:31 UTC | TORNADO | 2 Wnw Simla | Elbert, CO | LARGE TORNADO ON THE GROUND. |
| 23:40 UTC | HAIL 2.75 | 1 W Simla | Elbert, CO | |
| 23:41 UTC | TORNADO | 2 E Ramah | El Paso, CO | LIFTED AT APPROXIMATELY 545 PM. |
| 23:45 UTC | TORNADO | 1 Wsw Simla | Elbert, CO | LARGE TORNADO REMAINED ON THE GROUND FROM 531-545 PM MDT. |
| 23:45 UTC | HAIL 1 | 5 Wsw Calhan | El Paso, CO | |
| 23:59 UTC | HAIL 2.5 | 2 W Simla | Elbert, CO | |
| 00:00 UTC | HAIL 2.5 | 1 W Simla | Elbert, CO | BROKEN WINDOWS REPORTED. |
| 00:04 UTC | TORNADO | 5 Se Ramah | El Paso, CO | STILL ON GROUND |
| 00:05 UTC | HAIL 2.75 | Simla | Elbert, CO | |
| 00:34 UTC | TORNADO | 8 Nw Kutch | Elbert, CO | LARGE TORNADO ON THE GROUND SINCE 623 PM MDT |
| 01:40 UTC | HAIL 1 | 5 Wsw Calhan | El Paso, CO | |
| 01:45 UTC | HAIL 1.5 | 5 Wsw Calhan | El Paso, CO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 4, 2015
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 4 | 2:00 AM EDT | EF0 | Tyrrell, NC | 0.1 | 100 | $5,000 | ||
| June 4 | 4:38 PM MDT | EF0 | Elbert, CO | 0.1 | 25 | |||
| June 4 | 5:12 PM MDT | EF0 | Elbert, CO | 0.5 | 100 | |||
| June 4 | 5:20 PM MDT | EF0 | Elbert, CO | 0.3 | 50 | |||
| June 4 | 5:30 PM MDT | EF1 | Elbert, CO | 2.0 | 400 | $2,000 | ||
| June 4 | 5:38 PM MDT | EF0 | Elbert, CO | 0.0 | 50 | |||
| June 4 | 5:53 PM MDT | EF1 | Elbert, CO | 0.2 | 100 | |||
| June 4 | 6:00 PM MDT | EF0 | El Paso, CO | 5.0 | 200 | $2,000 | ||
| June 4 | 6:15 PM MDT | EF0 | Elbert, CO | 1.0 | 100 | |||
| June 4 | 6:17 PM MDT | EF1 | Elbert, CO | 2.0 | 300 | |||
| June 4 | 6:21 PM MDT | EF0 | Elbert, CO | 3.0 | 300 | |||
| June 4 | 6:26 PM MDT | EF0 | Elbert, CO | 1.6 | 200 | |||
| June 4 | 6:30 PM MDT | EF3 | Boulder, CO | 6.7 | 440 | |||
| June 4 | 6:32 PM MDT | EF0 | Elbert, CO | 0.3 | 100 | |||
| June 4 | 6:34 PM MDT | EF0 | Elbert, CO | 0.8 | 200 | |||
| June 4 | 6:36 PM MDT | EF0 | Elbert, CO | 1.3 | 100 | |||
| June 4 | 6:41 PM MDT | EF0 | Elbert, CO | 1.1 | 100 | |||
| June 4 | 7:10 PM MDT | EF0 | Elbert, CO | 1.1 | 200 | |||
| June 4 | 9:53 PM CDT | EF0 | Sheridan, KS | 0.6 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.